Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 5, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Mar 23, 2009, 3:21 PM CDT for Brown County, Keya Paha County, Rock County, Nebraska. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2009, 3:21 PM CDT (20:21 UTC)
- Expired
- Mar 23, 2009, 4:00 PM CDT
- In force
- 39 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Brown County, NE, Keya Paha County, NE, Rock County, NE
The radar
The North Platte radar (KLNX), 112 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 3:30 PM CDT | HAIL 0.5 | Springview, NE | 1/4 TO 1/2 INCH DIAMETER HAIL LASTED FOR 5 MINUTES. |
| Mar 23, 3:30 PM CDT | HAIL 0.75 | Springview, NE | |
| Mar 23, 3:30 PM CDT | NON-TSTM WND GST 43 | Ainsworth, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 12:16 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 766 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 773 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 232021 SVRLBF NEC017-103-149-232100- /O.NEW.KLBF.SV.W.0005.090323T2021Z-090323T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 321 PM CDT MON MAR 23 2009 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BROWN COUNTY IN NORTH CENTRAL NEBRASKA... THIS INCLUDES THE CITY OF AINSWORTH... KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA... THIS INCLUDES THE CITY OF SPRINGVIEW... NORTHERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA... THIS INCLUDES THE CITY OF BASSETT... * UNTIL 400 PM CDT * AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR THOMAS CREEK STATE WILDLIFE MANAGEMENT AREA...OR 7 MILES SOUTHEAST OF SPRINGVIEW...AND MOVING NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BURTON BY 335 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 4299 10018 4299 9927 4245 9927 4255 10017 TIME...MOT...LOC 2022Z 173DEG 27KT 4282 9964 $$ SPRINGER
2 follow-up statements
000
WWUS53 KLBF 232044
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
344 PM CDT MON MAR 23 2009
NEC017-149-232054-
/O.CAN.KLBF.SV.W.0005.000000T0000Z-090323T2100Z/
ROCK NE-BROWN NE-
344 PM CDT MON MAR 23 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BROWN AND NORTHERN
ROCK COUNTIES IS CANCELLED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING FOR
NORTH CENTRAL NEBRASKA.
LAT...LON 4299 9927 4281 9928 4279 10010 4280 10013
4282 10016 4299 10018
TIME...MOT...LOC 2044Z 207DEG 12KT 4291 9992
$$
NEC103-232100-
/O.CON.KLBF.SV.W.0005.000000T0000Z-090323T2100Z/
KEYA PAHA NE-
344 PM CDT MON MAR 23 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR KEYA PAHA COUNTY...
AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 6 MILES NORTH OF HIGHWAY 12 MILE MARKER
40...OR 11 MILES NORTHWEST OF SPRINGVIEW...MOVING NORTHEAST AT 15
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES NORTHWEST OF HIGHWAY 183 MILE MARKER 220 BY 400 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 4299 9927 4281 9928 4279 10010 4280 10013
4282 10016 4299 10018
TIME...MOT...LOC 2044Z 207DEG 12KT 4291 9992
$$
SPRINGER000
WWUS53 KLBF 232055
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
355 PM CDT MON MAR 23 2009
NEC103-232105-
/O.EXP.KLBF.SV.W.0005.000000T0000Z-090323T2100Z/
KEYA PAHA NE-
355 PM CDT MON MAR 23 2009
...THE SEVERE THUNDERSTORM WARNING FOR KEYA PAHA COUNTY WILL EXPIRE
AT 400 PM CDT...
LAT...LON 4299 9927 4281 9928 4279 10010 4280 10013
4282 10016 4299 10018
TIME...MOT...LOC 2055Z 166DEG 14KT 4299 10000
$$
SPRINGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:11 PM CDT, 10 minutes earlier.
Area forecast discussion, Mar 23, 3:11 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 311 PM CDT MON MAR 23 2009 .SYNOPSIS... H5 LOW SPINNING OVER NORTHEAST COLORADO AS SEEN IN WV. KLNX RADAR HAS THUNDERSTORMS OVER THE NEBRASKA PANHANDLE. && .DISCUSSION... MODELS IN FAIR AGREEMENT IN NEAR TERM AND WILL CONTINUE TO USE A BLEND FOR THE FORECAST. CHANGEOVER THIS MORNING IN THE PANHANDLE IS ENCOURAGING AND 8 AMOUNTS IN MET GUIDANCE FOR VTN IS IMPRESSIVE. COLD AIR HAS HELD OFF IN THE PANHANDLE 35057KT AT KAIA IN MODERATE SNOW VISIBILITY 1/4SM...WILL BEGIN ITS PUSH AFTER 00Z. TIGHT GRADIENT WILL CONTINUE BLIZZARD WARNING.TONIGHT. HAVE USED A BLEND FOR THE FORECAST WITH NORTHWEST ZONES FAVORED TONIGHT AND NORTHERN ZONES FAVORED ON TUESDAY. LESS THAN AN INCH OF ACCUMULATION SOUTH TONIGHT INTO TUESDAY. SEVERE THREAT SHOULD QUICKLY DIMINISH LATE THIS AFTERNOON WITH COLD FRONT PASSING THROUGH KLNX RADAR AROUND 230PM. HAVE LOWERED LOWS TONIGHT WITH COLD AIR ADVECTION ON THE BACKSIDE OF THE SYSTEM AND TEMPERATURES OVER SOUTHWEST SD AND EASTERN WYOMING. NEXT FRONTAL BOUNDARY MOVES ACROSS FORECAST AREA WED THURSDAY TIME FRAME HAVE RETAINED POPS. IN THE EXTENDED THURSDAY THROUGH MONDAY FROPA THURSDAY TRACK OF LOW OVER KANSAS HAS AGAIN SHIFTED NORTH AFFECTING WESTERN AND NORTH CENTRAL NEBRASKA. GOOD FETCH OF MOISTURE OVER THE SOUTHERN PLAINS AHEAD OF THE SYSTEM AND ADEQUATE COLD AIR BEHIND THE SYSTEM FOR ANOTHER IN A SERIES OF SNOW PRODUCERS. HAVE UPPED POPS ACROSS THE AREA AND LOWERED TEMPERATURES. SYSTEM WILL CARVE OUT A DEEP TROUGH THROUGH CENTRAL CONUS WITH TEMPERATURES SLIGHTLY BELOW NORMAL SATURDAY THROUGH MONDAY WITH POSSIBILITY FOR FAST MOVING SHORTWAVES IN NORTHWEST FLOW BUT HAVE LEFT DRY FOR NOW. && .AVIATION... KLBF MVFR CONDITIONS TONIGHT WITH STRONG NORTHWEST WINDS 31020G30KT MAIN CONCERN. TEMPO GROUP FOR SNOW DUE TO LACK OF CONFIDENCE WITH DRY AIR INTRUSION. KVTN WILL CONTINUE THROUGH THE LATE AFTERNOON WITH THUNDERSTORMS AND MVFR CONDITIONS WILL TRANSITION TO SNOW AND IFR CONDITIONS LATER TONIGHT WITH STRONG WINDS 31025G35KT AND VISIBILITIES REDUCED IN MODERATE SNOW TO A QUARTER MILE AT TIMES. && .LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL MIDNIGHT CDT/ 11 PM MDT/ TONIGHT FOR NEZ027- 038-058-059-069>071. TORNADO WATCH UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR NEZ005>010-025>029-038-094. BLIZZARD WARNING UNTIL 7 PM CDT /6 PM MDT/ TUESDAY FOR NEZ004- 005-022>024-035-094. WINTER WEATHER ADVISORY UNTIL 7 PM CDT /6 PM MDT/ TUESDAY FOR NEZ006-008-009-025-026-036-037-056-057. && SHORT TERM/EXTENDED...POWER AVIATION...13
Hazardous weather outlook, Mar 23, 1:04 PM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 104 PM CDT MON MAR 23 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-241815- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 104 PM CDT MON MAR 23 2009 /1204 PM MDT MON MAR 23 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A VERY STRONG SPRING STORM WILL MOVE SLOWLY ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THROUGH TONIGHT. DEEP SURFACE LOW PRESSURE WILL MOVE OUT OF SOUTHWEST AND INTO NORTH CENTRAL NEBRASKA THIS AFTERNOON. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE PROGRESSIVE SURFACE LOW...ESPECIALLY EAST OF A LINE FROM VALENTINE THROUGH NORTH PLATTE AND OCONTO. STORM ROTATION WILL BE FAVORABLE FOR THE THUNDERSTORMS TO PRODUCE ISOLATED TORNADOES NEAR THE SURFACE LOW...HOWEVER THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THIS IS FAVORED FOR AREAS EAST OF A LINE FROM SPRINGVIEW THROUGH AINSWORTH AND BROKEN BOW. COLD AIR WILL CONTINUE TO BE DRAWN IN ON THE BACKSIDE OF THIS SYSTEM...AND GRADUALLY CHANGE RAIN OVER TO SNOW. THIS SHOULD BE ALONG AND WEST OF A KILGORE TO MULLEN TO BIG SPRINGS LINE BY LATE AFTERNOON. THIS CHANGE OVER WILL SPREAD EAST OVERNIGHT. SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE...ESPECIALLY FOR AREAS WEST OF A LINE FROM OSHKOSH THROUGH VALENTINE WHERE SNOWFALL AMOUNTS IN EXCESS OF 6 INCHES ARE POSSIBLE. WITH THE STRENGTH OF THIS SYSTEM...STRONG NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 50 MPH CAN ALSO BE EXPECTED...REDUCING VISIBILITIES IN AREAS RECEIVING SNOWFALL. A BLIZZARD WARNING IS IN EFFECT FOR NORTHWEST NEBRASKA INTO THE CENTRAL SANDHILLS WHERE THE COMBINATION OF MODERATE TO HEAVY SNOWFALL RATES AND STRONG WIND WILL CREATE NEAR WHITE-OUT CONDITIONS. TRAVELING WILL BE VERY HAZARDOUS AS WELL AS MANY OUTDOOR ACTIVITIES. ESPECIALLY VULNERABLE WILL THE RANCHING COMMUNITY WITH SPRING CALVING UNDER WAY...TAKE STEPS NOW TO PREPARE FOR THIS STORM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE STORM SYSTEM WILL CONTINUE TO BRING BLIZZARD CONDITIONS TO NORTHWESTERN PORTIONS OF THE OUTLOOK AREA TUESDAY WITH SNOW SPREADING EAST THROUGH THE DAY. STORM TOTAL SNOWFALL OF 7 TO 10 INCHES IS POSSIBLE NORTHWEST OF A VALENTINE THROUGH OSHKOSH. ANOTHER STORM STORM SYSTEM MAY AFFECT THE OUTLOOK AREA THURSDAY NIGHT THROUGH SATURDAY. THIS SYSTEM HAS THE POTENTIAL TO BECOME A SIGNIFICANT WINTER STORM AND WILL NEED TO BE CLOSELY MONITORED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON...ESPECIALLY EAST OF A SPRINGVIEW THROUGH AINSWORTH AND BROKEN BOW LINE. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE) 13
In the hours before
Local storm report, Mar 23, 2:14 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
214 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 6 NE CHAMBERS 42.27N 98.66W
03/23/2009 E1.00 INCH HOLT NE PUBLIC
NICKEL TO QUARTER SIZED HAIL LASTED FOR 5 MINUTES
BEGINNING AT 205 PM.
&&
CARMELLocal storm report, Mar 23, 2:33 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
233 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM NON-TSTM WND GST BIG SPRINGS 41.06N 102.07W
03/23/2009 M68 MPH DEUEL NE CO-OP OBSERVER
WIND GUST CLOCKED ON DAVIS AUTOMATED EQUIPMENT BY
COOPERATIVE WEATHER OBSERVER. TEMPERATURE DOWN TO 38
DEGREES AT TIME OF THIS REPORT.
&&
CARMELLocal storm report, Mar 23, 2:34 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
234 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 16 S VALENTINE 42.64N 100.55W
03/23/2009 E0.88 INCH CHERRY NE PUBLIC
HAIL OCCURRED BRIEFLY 3 MILES NORTH OF HIGHWAY 83 AND 16B
JUNCTION.
&&
CARMELLocal storm report, Mar 23, 2:46 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
246 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 10 NE ATKINSON 42.63N 98.84W
03/23/2009 E0.50 INCH HOLT NE PUBLIC
&&
CARMELLocal storm report, Mar 23, 2:55 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL VALENTINE 42.87N 100.55W
03/23/2009 M0.50 INCH CHERRY NE BROADCAST MEDIA
1/4 TO 1/2 INCH HAIL OCCURRED FOR 15 MINUTES AT KVSH
RADIO IN VALENTINE.
&&
CARMELLocal storm report, Mar 23, 3:01 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
301 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HAIL ONEILL 42.46N 98.65W
03/23/2009 M0.88 INCH HOLT NE LAW ENFORCEMENT
&&
CARMELThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 3:30 AM CDT | Wind Advisory | LBF | Chase, Custer, Frontier, Hayes, Lincoln, Loup and 1 more | 21 hr |
| Mar 23, 1:37 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 38 min |
| Mar 23, 1:53 PM CDT | Tornado Warning | LBF | Cherry | 39 min |
| Mar 23, 2:02 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 43 min |
| Mar 23, 2:21 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 39 min |
| Mar 23, 3:03 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 57 min |
| Mar 23, 3:26 PM CDT | Tornado Warning | LBF | Boyd, Holt | 34 min |
| Mar 23, 3:58 PM CDT | Severe Thunderstorm Warning | LBF | Boyd | 17 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.